Washington, 2004

High Wind in Washington, March 17, 2004

March 17, 2004 · NWS OTX · 1 event in 1 county or zone

A spotter in eastern Spokane recorded a wind speed of 56 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A spotter in eastern Spokane recorded a wind speed of 56 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 17, 9:07 AM PST, 4 hours 53 minutes earlier.

Area forecast discussion, Mar 17, 9:07 AM PST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
907 AM PST WED MAR 17 2004

.SYNOPSIS...WEAK UPPER LEVEL DISTURBANCES MOVING ALONG THE FAST
WESTERLY FLOW ALOFT WILL TRIGGER ISOLATED MOUNTAIN RAIN AND SNOW
SHOWERS THROUGH WEDNESDAY NIGHT. A PACIFIC FRONTAL SYSTEM WILL MOVE
ACROSS THE REGION THURSDAY CREATING WIDESPREAD WINDY CONDITIONS...
MOUNTAIN SNOW AND ISOLATED LIGHT RAIN SHOWERS OVER THE LOWER
ELEVATIONS.

&&

.DISCUSSION...UPDATE TO THE FORECAST THIS MORNING IS TO DECREASE
POPS IN THE MOUNTAIN ZONES. SHALLOW CONVECTIVE INSTABILITY FROM 3K
TO 6K FEET WILL YIELD A SMALL POTENTIAL FOR SHOWERS. EXPECT LOWER
ELEVATIONS TO SEE A FEW SPRINKLES...WHILE MOUNTAINS ABOVE 3000 FEET
MAY SEE ISOLATED ACTIVITY. WILL ADJUST ZONE WORDING TO ACCOUNT FOR
THIS. IN ADDDITION...IT APPEARS TEMPERATURES IN THE PURCELL TRENCH
FROM COEUR DALENE TO BONNERS FERRY WILL BE A LITTLE HIGHER THAN
EXPECTED. TEMPERATURES WILL BE INCREASED A BIT IN THIS AREA.
OTHERWISE ALL OTHER PARAMETERS APPEAR ON TRACK. /LERICOS

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        060 042 058 034 051/ 10 10 30 10 10
COEUR DALENE  058 041 058 035 049/ 10 10 30 10 10
PULLMAN        060 042 056 038 053/ 10 10 20 10 10
LEWISTON       065 047 066 043 059/ 10 10 10 10 10
COLVILLE       061 040 060 033 051/ 10 10 30 20 10
SANDPOINT      056 038 055 036 048/ 10 10 40 20 10
WALLACE        046 033 056 034 050/ 10 10 40 30 10
MOSES LAKE     068 042 066 035 060/ 05 10 10 10 10
WENATCHEE      065 043 060 033 053/ 10 10 20 10 10
OMAK           066 040 056 032 052/ 10 10 20 10 10
&&

.OTX...
ID...NONE.
WA...NONE.
Hazardous weather outlook, Mar 17, 5:47 AM PST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
547 AM PST WED MAR 17 2004

IDZ001-004-026-027-WAZ031-032-037-038-042-043-181430-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
547 AM PST WED MAR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ002-003-WAZ033>036-041-044-181430-
COEUR DALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
547 AM PST WED MAR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL PASS THROUGH THE REGION DURING THE DAY ON
THURSDAY. WHILE PRECIPITATION WITH THIS FRONT WILL BE SPOTTY...THE
POTENTIAL EXISTS FOR VERY WINDY CONDITIONS WITH GUSTS OF OVER 40 MPH
ACROSS THE COLUMBIA BASIN DURING THE DAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Ne Lincoln/Spokane X Extreme N Part

When
March 17, 2:00 PM PST to 6:00 PM PST
Where
Ne Lincoln/Spokane X Extreme N Part forecast zone
Measured
56 kt (64 mph) measured sustained
Reported by
TRAINED SPOTTER
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390135.